Nebraska, 2004

Hail in Nebraska, May 8, 2004

May 8, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 1:47 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 8, 1:47 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CDT SAT MAY 8 2004

.DISCUSSION...

A QUASI-STATIONARY BOUNDARY EXTENDED ACROSS CENTRAL IA INTO CENTRAL
NEB. IT APPEARS THAT THE BOUNDARY WAS TRYING TO MAKE A PUSH
SOUTHWARD AS WINDS AT OFK HAVE SWUNG AROUND TO THE NE AND
INCREASED...WHILE WINDS AT KDNS HAVE GONE FROM SW TO LIGHT OUT OF
THE NORTH. CU FIELD DEVELOPING IN THE VCNTY OF THE MAIN CONVERGENCE.
AIR MASS IS QUITE UNSTABLE WITH MLCAPE AROUND 2000J/KG AND LIS
AROUND -11...WITH MID 60 DEW POINTS POOLING ALL ACROSS CENTRAL
AND SOUTHERN IA. LSI VALUES AND MLCINH SHOW LITTLE CAPPING OVER
THERE. INSTABILITY PARAMETERS INDICATE ERN NEB IS UNSTABLE...BUT
STILL CAPPED.

IN THE SHORT TERM...TRYING TO DETERMINE WHERE CONVECTION WILL FIRE
THE MAIN PROBLEM. MODELS OBVIOUSLY NOT MUCH HELP WITH BOUNDARY
PLACEMENT FOR THIS AFTERNOONS TIME PERIOD...SO WILL HAVE TO
IMPROVISE. EXPECT FRONT TO ADVANCE A LITTLE FARTHER SOUTH THIS
AFTERNOON...AND WITH DAYTIME HEATING...CAP MAY ERODE BEFORE LONG
OVER SOUTHERN SECTIONS OF THE CWA THIS AFTERNOON. EXPECT BOUNDARY
WILL EVENTUALLY SWING BACK NORTH LATER THIS EVENING AS THE LOW LEVEL
JET INCREASES OVER THE PLAINS...AND CONVECTION REDEVELOPS OVER NE
NEB. IT APPEARS LARGE HAIL MAY BE POSSIBLE...ALBEIT PROGGED WET BULB
ZERO HEIGHTS ARE ON THE UPPER LIMITS. DAMAGING WINDS MAY BE THE MORE
PREDOMINATE FACTOR AS THE ETA SHOWS RELATIVELY DRY LAYERS BETWEEN
700MB-400MB AND MID LEVEL LAPSE RATES ABOVE 7 DEG C. WITH LITTLE
CONFIDENCE WHERE BOUNDARY WILL LINE UP...WILL JUST BROAD BRUSH CWA
WITH CHC POPS FOR FIRST PERIOD.

FOR SUNDAY...STORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
AFTERNOON AS DAYTIME HEATING AND MIXING ENHANCES BOUNDARY LAYER
CONVERGENCE. THE MODELS SHOW A SURFACE LOW PRESSURE TROF EXTENDING
SOUTHWARD FROM THE DAKOTAS THRU NEB. MEANWHILE THE CANADIAN UPPER
LEVEL TROF WILL HELP USHER IN A COLD FRONT THRU THE NRN PLAINS.
CONVECTIVE ACTIVITY LOOKS MORE LIKELY NORTH OF THE CWA...BUT STILL
CANT DISCOUNT STORMS ACROSS OUR AREA AS AFTERNOON HEATING CATAPULTS
MLCAPES TO 3500 J/KG.

IN THE EXTENDED PERIODS...SEE LITTLE REASON FOR CHANGE. THE MODELS
ARE CONSISTENT WITH THE NEXT ANTICIPATED LONG WAVE UPPER LEVEL TROF
PUSHING INTO THE PLAINS SOMETIME MIDWEEK...ALLOWING FOR POSSIBLE
PCPN. SIGNIFICANT SVR WX STILL LOOKS POSSIBLE OVER THE CENTRAL AND
SOUTHERN PLAINS. OTHERWISE...HIGH PRESSURE FINALLY APPEARS TO
BUILD INTO THE REGION BY LATE THURSDAY...KEEPING TEMPS GENERALLY
AROUND NORMAL.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEE
Hazardous weather outlook, May 8, 4:15 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT SAT MAY 8 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050-051-065-
091100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SAUNDERS-
SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
515 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR PARTS OF EASTERN
NEBRASKA AND WESTERN IOWA. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE GENERALLY ALONG AND NORTH OF A LINE FROM SEWARD TO FREMONT
AND OAKLAND IOWA. THIS IS MAINLY ALONG AND NORTH OF A WARM FRONT
THAT IS LIFTING SLOWLY TO THE NORTH.

THE WARM FRONT WILL TRY TO LIFT NORTHEAST AWAY FROM THE AREA ON
SUNDAY...BUT A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST.
SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS CONTINUES SUNDAY NIGHT INTO MONDAY
MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE.

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH
THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH
A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE
OF SEVERE WEATHER SHOULD BE HIGHEST LATE IN THE AFTERNOON AND
EVENING. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION
AND EXTENT OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS SHOULD RELAY ANY REPORTS FROM STORMS THIS
EVENING. ACTIVATION MAY BE NEEDED AGAIN SUNDAY.

IAZ079-080-090-091-NEZ052-053-066>068-078-088>093-091100-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SARPY-
515 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. HOWEVER...THE MOST
LIKELY AREA FOR SEVERE WEATHER IS NORTH OF A LINE FROM SEWARD TO
FREMONT AND OAKLAND IOWA. THIS IS ALONG AND NORTH OF A WARM FRONT.

THE WARM FRONT WILL TRY TO LIFT NORTHEAST AWAY FROM THE AREA ON
SUNDAY...BUT A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST.
SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS CONTINUES SUNDAY NIGHT INTO MONDAY
MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE.

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH
THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH
A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE
OF SEVERE WEATHER SHOULD BE HIGHEST LATE IN THE AFTERNOON AND
EVENING. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION
AND EXTENT OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. ACTIVATION
IS ALSO POSSIBLE SUNDAY.

MILLER

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
May 8, 5:08 PM CST
Where
Stanton County, 8 mi S of Stanton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -97.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395044.